Published online May 15, 2012. doi: 10.4251/wjgo.v4.i5.115
Revised: February 14, 2012
Accepted: February 20, 2012
Published online: May 15, 2012
Sorafenib, a multikinase inhibitor, is the first and only drug, which improves significantly the overall survival in patients with advanced hepatocellular carcinoma (HCC). However, many patients experience diverse side effects, some of them severe and unexpected. To date, acute acalculous cholecystitis has not been documented in association with a HCC patient treated with sorafenib. Here, we report the case of a 43-year-old woman with hepatitis C virus-related advanced HCC. She received sorafenib, and later complained of a sudden onset of severe right hypocondrial pain with rebound tenderness and muscle defense. Laboratory examination showed mild elevation of transaminases, biliary enzymes, bilirubin, inflammation markers, and a marked peripheral eosinophilia. Abdominal computed tomography (CT) revealed a swollen gallbladder with exudate associated with severe inflammation without stones or debris. Consequently, sorafenib treatment was stopped immediately, and steroid-pulse therapy was performed. Steroid therapy drastically improved all clinical manifestations along with normalization of CT findings, eosinophilia, and liver functions. In summary, we herein report a rare case of acute severe acalculous cholecystitis associated with sorafenib in the patient with advanced HCC.